11/13/10 – It has been very busy these last 2 weeks. First, we had a fun Halloween with DC, Q and the neighbor’s. We always sit outside together handing out candy. Al bought us ghoulish masks to wear with our Edgar Allen Poe goldbug shirts. DC came as Robin Hood, her little dog Chiquita wore her angel costume, and Q came as a Mexican! I celebrated Halloween at my school by wrapping my face in gauze and wearing gloves and going as the Invisible Man.
Then on November 2, 2010, I was honored by my colleagues at the Jacksonville Area Speech and Hearing Association (JASPA) by being awarded the Personal Achievement Award 2010 for my work with handicapped students in the school system. And what was really neat is that Dorothy went with me. As she knows several of the speech pathologists through her work now, one had called her and told her, “Be sure your mother comes to the meeting. She’s getting an award.”
On Sunday, November 7, my sister from Orlando came to visit for the day. We had a wonderful time, and a plant bloomed in my garden for the first time that day! I took that as a good sign that we would have a wonderful visit, and we did, despite my being tired and falling sleep.
I also interpreted it as a positive sign that I would get a good report from my chemotherapy doctor when I see him this week. I mean, the weather is turning cold, I expect the flowers to start dying down for the winter, and here is my red bogenvilla blooming for the very first time since March!!!!! They looked so beautiful against the clear blue sky!!!!!
Remember that the last time I saw my radiation oncologist, she showed me the results of the first PET Scan taken since June 24, before treatments started. And despite the good news that the 2 lesions in the left lung were significantly smaller, there was a new lesion in the right lung. At first I was a little bit down, but I kept praying and believing. On November 9, 2010, I saw Dr. Joyce. I was afraid he might take me off the Tarceva because of the strong reactions I was having (Rashes, diarrhea, allergies, etc). I wrote down ahead of time what I was experiencing and what I was doing to treat it. They tell you not to treat the rash until the doctor sees it because the doctor gages the dosage by the rash. If it is too severe, he will discontinue or cut back on the dosage of the chemotherapy drug. So I downplayed the negative side effects because I really need this drug! (Do I sound like a junkie?)
So the Doctor was examining the rash, which is all over my body, and I said, “You said the patients who get the rash actually do better.” He nodded and said, “Yes, that’s true.” Then I replied, “Well you know me, Doc, Miss Overachiever; I’m thinking ‘the worse the rash, the worse it is for the cancer!!!!!’” He laughed and said, “If the rash starts bleeding or oozing, we can stop the chemo for 2 weeks and restart it at a lower dosage. Keep on the drug until January and we will re-scan you then.” He also said that the new lesion in the right lung was extremely small!!!
Al and I were so happy that I wanted to go out and celebrate, but I was too tired. Oh, well, there will be plenty of time for celebration when my treatment is finished!!!